Heavy Snow, Taylor
- When
- February 24, 3:00 PM CST to 9:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
A low pressure system moved east across southern Missouri into the lower Ohio River Valley during the late afternoon and evening hours of the 24th. A narrow band of moderate to occasionally heavy snow developed over southern Iowa on the north edge of this storm.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A low pressure system moved east across southern Missouri into the lower Ohio River Valley during the late afternoon and evening hours of the 24th. A narrow band of moderate to occasionally heavy snow developed over southern Iowa on the north edge of this storm. The heaviest snow extended from Taylor County, through Ringgold, Clarke, Marion, Mahaska, and Wapello Counties. Three to five inches of snow was reported through this band with much of it falling in under 2 hours due to the convective nature of the event. Six inches of snow was reported north of Bedford in Taylor County. There were also reports of 6 inch snowfalls in Marion County at Knoxville and in Mahaska County at Oskaloosa. The snow caused slippery roads, but did not cause any major problems.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 24, 12:23 PM CST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1223 PM CST THU FEB 24 2011 .SHORT TERM... UPDATED THE SHORT TERM TO UPGRADE THE ADVISORY TO A WARNING IN THE SOUTHEAST AND EXPAND THE CURRENT ADVISORY TO INCLUDE THE METRO AREA. FRANKLY THERE IS STILL A BIT OF UNCERTAINTY WITH RESPECT TO WHEN WE SATURATE GIVEN THE AMOUNT OF DRY AIR GETTING FED INTO THE SOUTHEAST BUT SOUNDINGS QUICKLY SATURATE BETWEEN 21Z AND 00Z. GIVEN THE AMOUNT OF MOISTURE AND FORCING WITH THIS SYSTEM AND THE LIKELIHOOD OF THIS RAPIDLY INTENSIFYING AROUND THE DRIVE HOME... THE DECISION WAS MADE TO UPGRADE TO A WARNING FOR A SMALL PORTION OF THE SOUTH CENTRAL AND SOUTHEAST. THE LATEST MODEL DATA PRODUCED ONLY SLIGHTLY HIGHER SNOWFALL AMOUNTS THAN WHAT WE HAD GOING BUT IT DID PUSH IT INTO WARNING CRITERIA. THE SYSTEM WILL QUICKLY DEPART LATER TONIGHT BUT NOT BEFORE DEPOSITING SEVERAL INCHES OVER MUCH OF THE SOUTHERN PORTION OF THE FORECAST AREA. && .PREV DISCUSSION... /ISSUED 1140 AM CST THU FEB 24 2011/ ..UPDATED AVIATION DISCUSSION... SHORT TERM /TODAY/... CURRENTLY EXPANSIVE FIELD OF STRATUS COVERS NEARLY THE ENTIRE CWA...WITH A CLEAR SLOT AND SIGNIFICANTLY COLDER TEMPERATURES LYING JUST TO THE NORTHWEST OF OUR CWA. AS SURFACE HIGH BUILDS IN TO OUR NORTH TODAY EXPECT WINDS TO COME FROM NNW THIS MORNING TO NE BY LATE AFTERNOON...WITH CAA COMBINING WITH CLOUD COVER TO HOLD TEMPS TO WELL BELOW YESTERDAYS LEVELS...AND IN MANY AREAS ONLY A FEW DEGREES OVER THE CURRENT TEMPS AS OF 2 AM. MEANWHILE...SURFACE CYCLOGENESIS IS OCCURRING OVER THE TX PANHANDLE AHEAD OF A 500 MB WAVE EJECTING OUT OF THE FOUR CORNERS REGION...AND THIS SHORTWAVE AND LOW WILL BE MOVING BY JUST TO OUR SOUTH THIS AFTERNOON AND EVENING. HAVE HIGH CONFIDENCE IN A SNOW FIELD SPREADING INTO OUR SOUTHWEST AND SOUTH LATE IN THE DAY ON THE NORTH SIDE OF THIS SYSTEM...WITH GOOD MODEL CONSENSUS ON TIMING. HOWEVER...THERE IS FAR FROM GOOD CONSENSUS ON LOCATIONS AND AMOUNTS AS SEVERAL OF THE MODELS ARE HAVING TROUBLE LATCHING ON TO STRONG FRONTOGENETICAL FIELDS ACROSS NEBRASKA THAT MAY OR MAY NOT COME TO FRUITION. HAVE BEGUN TREND OF RAMPING UP POPS/AMOUNTS THIS AFTERNOON...BUT HAVE HELD RELATIVELY HIGHER AMOUNTS ACROSS THE SOUTHERN COUPLE OF TIERS WHERE THE EFFECTS OF THE SYSTEM ARE MORE LIKELY. THE POSSIBILITY OF FRONTOGENETICAL BANDING FURTHER NORTH WILL NEED TO BE CLOSELY MONITORED TODAY. COMBINED WITH SNOWFALL AMOUNTS TONIGHT AS DISCUSSED BELOW...FEEL JUSTIFIED IN ISSUING A WINTER WEATHER ADVISORY FOR OUR SOUTHERN COUNTIES BEGINNING THIS AFTERNOON. LONG TERM /TONIGHT THROUGH WEDNESDAY/... EVENT WILL BE ONGOING THIS EVENING WITH IMPRESSIVE FRONTOGENETICAL FORCING ACRS THE SOUTH. LIKELY TO SEE SOME BANDING ONGOING AND WILL ALSO HAVE TO WATCH FOR INSTABILITY AND ENHANCED SNOWFALL RATES AS STRONG FORCING SLIDES ACRS THE SOUTHEAST. THIS EVENT WILL LAST ABOUT 6 TO 9 HOURS FROM ONSET WHICH WILL BE THE BIG LIMITER IN AMOUNTS. HOWEVER...GIVEN THE POTENTIAL HEAVY SNOWFALL...WILL HAVE TO MONITOR FOR WARNING AMOUNTS IN THE SOUTHEAST CORNER OF THE FORECAST AREA. GENERALLY 4 TO 6 INCHES IN OUR SOUTHEAST WITH 2 TO 3 NEAR DSM AND NOT MUCH NORTH OF HIGHWAY 20. SNOW WILL TAPER OFF QUICKLY BY MIDNIGHT AS SYSTEM PULLS QUICKLY AWAY. ON FRIDAY...WILL BEGIN TO SEE AN EXTENDED PERIOD OF Q-G LIFT AND WEAK ISENTROPIC LIFT HELPING TO PRODUCE DEEPER SATURATION BY THE AFTERNOON AND CONTINUING INTO SATURDAY BEFORE TAPERING OFF AS WEAK SHORTWAVE PASSES. AMOUNTS GENERALLY LIGHT EVEN FOR THIS EXTENDED DURATION EVENT AND WILL GENERALLY SEE FROM 1 TO 3 INCHES DURING THIS TIME. A BRIEF BREAK IS ANTICIPATED LATE SATURDAY THROUGH EARLY SUNDAY...HOWEVER THE SYSTEM CURRENTLY DROPPING DOWN THE WEST COAST WILL BEGIN TO AFFECT US. AS SYSTEM PASSES THROUGH THE ROCKIES ON SUNDAY...STRONG WAA WILL OVERSPREAD THE STATE WITH PCPN BREAKING OUT. INITIALLY ANTICIPATE A MIXTURE OF PCPN SUNDAY MORNING IN THE SOUTH WITH ANY PCPN FARTHER NORTH MAINLY SNOW. HOWEVER...SFC TEMPS ARE FORECAST TO WARM ENOUGH IN THE SOUTH FOR RAIN WITH A MIXTURE FARTHER NORTH. SOME THUNDER MAY BE POSSIBLE BY AFTERNOON AS WELL FROM ELEVATED INSTABILITY. HOWEVER...IT APPEARS CAA WILL INCREASE BY EARLY EVENING WITH PCPN SWITCHING BACK TO SNOW BEFORE ENDING ON SUNDAY NIGHT INTO MONDAY MORNING. STILL MUCH UNCERTAINTY ON AMOUNTS BUT IT APPEARS THE SOUTHEAST HALF OF THE CWA SHOULD SEE THE MOST PCPN FROM THIS SYSTEM. HAVE DONE LITTLE TO THE FORECAST BEYOND THIS POINT AS IT IS GENERALLY DRY. AVIATION...24/18Z IFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. THE SYSTEM TO THE SOUTH WILL LIFT ACROSS MISSOURI WITH AN AMPLE SUPPLY OF MOISTURE. AN UPPER LEVEL FEATURE WILL PROVIDE THE NECESSARY LIFT TO PRODUCE MODERATE TO HEAVY SNOWFALL MAINLY SOUTHEAST OF A OXV TO LWD LINE. LIGHT TO MODERATE SNOWFALL WILL AFFECT KDSM AS WELL. SFC WIND WILL INCREASE OUT OF THE NW TO 15-20KTS AFT 00Z THEN DIMINISH AFT 12Z. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT FOR ADAIR-ADAMS-DALLAS-JASPER-MADISON-POLK-TAMA-TAYLOR- UNION-WARREN. WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT FOR APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION- MONROE-POWESHIEK-RINGGOLD-WAPELLO-WAYNE. && SHORT TERM/AVIATION...FAB LONG TERM...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1241 PM CST THU FEB 24 2011 IAZ050-059>061-071>073-081-082-092-251845- TAMA-DALLAS-POLK-JASPER-ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR- 1241 PM CST THU FEB 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY SOUTHEAST OF A TAMA TO BEDFORD LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT MODERATE SNOWFALL IS EXPECTED SPREAD INTO CENTRAL IOWA LATE THIS AFTERNOON THROUGH THIS EVENING WITH SEVERAL INCHES OF ACCUMULATION POSSIBLE. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. A RIVER FLOOD WARNING ALSO REMAINS IN EFFECT FOR PORTIONS OF THE WEST FORK OF THE CEDAR RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS ON THE RIVER FLOOD WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL SNOW IS FORECAST FROM FRIDAY AFTERNOON INTO SATURDAY WITH SOME MINOR ACCUMULATIONS POSSIBLE. ANOTHER SYSTEM WILL THEN PASS THROUGH ON SUNDAY WITH A MIXTURE OF PRECIPITATION SUNDAY AFTERNOON INTO EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ025>028-033>039-044>049-057-058-070-251845- WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL- AUDUBON-GUTHRIE-CASS- 1241 PM CST THU FEB 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY NORTH OF A LINE FROM ATLANTIC TO MARSHALLTOWN. .DAY ONE...THIS AFTERNOON AND TONIGHT SOME LIGHT TO MODERATE SNOWFALL IS EXPECTED LATE THIS AFTERNOON INTO THIS EVENING WITH MINOR ACCUMULATIONS OF ONE TO TWO INCHES POSSIBLE. A RIVER FLOOD WARNING ALSO REMAINS IN EFFECT FOR PORTIONS OF THE WEST FORK OF THE CEDAR RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS ON THE RIVER FLOOD WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL SNOW IS FORECAST FROM FRIDAY AFTERNOON INTO SATURDAY WITH SOME MINOR ACCUMULATIONS POSSIBLE. ANOTHER SYSTEM WILL THEN PASS THROUGH ON SUNDAY WITH A MIXTURE OF PRECIPITATION SUNDAY AFTERNOON INTO EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004>007-015>017-023-024-251845- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT- 1241 PM CST THU FEB 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY NORTH OF THE HIGHWAY 20 CORRIDOR. .DAY ONE...THIS AFTERNOON AND TONIGHT RIVER FLOOD WARNINGS CONTINUE FOR LOCATIONS ALONG EAST FORK DES MOINES RIVER AND DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ062-074-075-083>086-093>097-251845- POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1241 PM CST THU FEB 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY SOUTHEAST OF A LINE FROM BROOKLYN TO MOUNT AYR. .DAY ONE...THIS AFTERNOON AND TONIGHT MODERATE TO HEAVY SNOW IS FORECAST TO MOVE INTO THE AREA THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA LATE THIS AFTERNOON AND EVENING FOR 6 TO 8 INCHES OF SNOW ACCUMULATION AND SOME BLOWING AND DRIFTING SNOW POSSIBLE. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL SNOW IS FORECAST FROM FRIDAY AFTERNOON INTO SATURDAY WITH SOME MINOR ACCUMULATIONS POSSIBLE. ANOTHER SYSTEM WILL THEN PASS THROUGH ON SUNDAY WITH A MIXTURE OF PRECIPITATION SUNDAY AFTERNOON INTO EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS WOULD BE APPRECIATED. FAB
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274968, 275112, 275113.